Saturday, March 22, 2008

The Trouble With Steroids

I have a friend who has a medical condition. His health was seriously affected by this condition, and he was quite certain he would be needing some rather scary surgery to deal with this problem. But he was given a prescription for a hormone, a steroid, and his condition has been alleviated - not cured, but alleviated enough so that he doesn't have the symptoms anymore, and he can go on and live his life, for now, without surgery.

Everyone was really happy at this positive turn of events.

However, there was a little problem.

Though the steroids were not the kind usually associated with body building and "roid rage" they did in fact have an effect upon this friend of mine.

He had been a gentled middle age guy. He was even tempered, and considerate, and kind.
His wife, his children, and he lived in a nice home, and everything seemed wonderful.

But something began to happen.

I noticed it at first last Fall. An odd comment or two.

It just wasn't him - not the person I knew.

I tried to ignore it, but I knew something had changed.

He had somehow become more aggressive.

When I say this I mean to say, dangerous sounding. He had made this really odd comment.
We were at the store together and we were over in the section where all the axes and sledge hammers were, and he picks up this tool that's half sledge hammer, and half Ax and puts it in his cart.

I asked him what he was going to use that for, and he said if he ever needed to remove some tree roots he had the perfect tool. I asked if he had a spot in his garage for it, maybe on the wall between his sledge hammer, and his ax, and he said, "No. I'm going to keep it in the house".

I asked, why in the house, and that's when he said something most scary, "No. I want to keep it where it's needed". And he let out this evil little laugh - but not a laugh which consoled me at all, but a frightening little laugh, like a - I'll get even kind of laugh.

I was most disturbed by this, but let it slide, because well, everyone makes a really bad joke, or at the worst everyone has has a really bad day - still it was disturbing.

Another thing I noticed was that he was collecting things - to be prepared.

To be prepared?

To be prepared for some kind of event - some disastrous future event.

I figured it was a guy thing, but it did sound a bit obsessive, a bit more macho than he had been in the past. Most guys probably would collect tools, and survival related gear if they could afford it money-wise, and space-wise, but he had become much more concerned about it.

I shrugged it off. I figured he must be hanging out with an old buddy of his again who is in the military.

The next time I saw him - there was a definite change.

What had been a beautiful night was spoiled by some back and forth comments between my friend and his spouse. I had NEVER heard even one impolite quip between these two before, but there it was hidden within their most civil exchanges.

Still such things happen in marriages, but from that point on I knew something very definitely had changed.

Then not long ago I was shocked and saddened to hear of their break up.

And it centered around an incident.

I won't go into the incident, but it didn't involve violence, so much as it did rage.

I told this friend that I was concerned that he might not be aware of the subtle but very real side effects that steroids have on personality.

I pleaded with him to get some help, but he completely denied that steroids had anything to do with the rapid disintegration of his life since taking them.

He called steroids a miracle drug - a miracle drug that had changed his life.

Now he lives in an apartment complex, all alone, in contact with his wife only to plan their upcoming divorce.

In one year of steroid use this rather remarkable gentle intelligent middle aged man's life was turned completely upside down - destroyed really - and he's in total denial about it.

That's quite a miracle really, but not the kind one hopes for.

I'm hoping and praying that all those taking steroids take the time needed to learn of the subtle, but real side effects such drugs can have upon personality - while the gentler steroids which doctors prescribe for inflammation may not be associated to "Roid Rage" they do in fact have significant psychological side effects. Side effects which can ruin relationships built over the course of a lifetime.

Please continue your search here

3 comments:

Rhea said...

Your observations of your friend's changing behavior are very interesting. Steroids are powerful and can be really dangerous. Thanks for helping to get the word out.

ANNA-LYS said...

Isn't there a place where this observations can be gathered from all over the world, except the "medical banks"? There must be, somewhere, if not anywhere else, the interpol, cia, fbi must have been aware of it ... when it already was to late :-(

Great topic!!!!

(even if it was a very sad experience for Yourself)

ANNA-LYS said...

Tnx for a lovely guffaw ;-)
You have earned Your place amongst my precious Dar-links Ha ha ha

email jp

  • jeromeprophet@gmail.com

archive

visitors

evworld

Slashdot

Wired News: Top Stories